Tumor lysis syndrome
|Tumor lysis syndrome|
|Classification and external resources|
In medicine (oncology and hematology), tumor lysis syndrome (TLS, alternative spelling tumour lysis syndrome) is a group of metabolic complications that can occur after treatment of cancer, usually lymphomas and leukemias, and sometimes even without treatment. These complications are caused by the breakdown products of dying cancer cells and include hyperkalemia, hyperphosphatemia, hyperuricemia and hyperuricosuria, hypocalcemia, and consequent acute uric acid nephropathy and acute renal failure.
Cause and risk factors
The most common tumors associated with this syndrome are poorly differentiated lymphomas, such as Burkitt's lymphoma, and leukemias, such as acute lymphoblastic leukemia (ALL) and acute myeloid leukemia (AML). Other cancers (such as melanoma) have also been associated with TLS but are less common.
Usually, the precipitating medication regimen includes combination chemotherapy, but TLS can be triggered in cancer patients by steroid treatment alone, and sometimes without any treatment—in this case the condition is referred to as "spontaneous tumor lysis syndrome".
Symptoms and pathogenesis
Hyperkalemia. Potassium is mainly an intracellular ion. High turnover of tumor cells leads to spill of potassium into the blood. Symptoms usually do not manifest until levels are high (> 7 mmol/L) [normal 3.5-5.0 mmol/L] and they include
- cardiac conduction abnormalities (can be fatal)
- severe muscle weakness or paralysis
Hyperphosphatemia. Like potassium, phosphates are also predominantly intracellular. Hyperphosphatemia causes acute renal failure in tumor lysis syndrome, because of deposition of calcium phosphate crystals in the renal parenchyma.
- sudden mental incapacity, including emotional lability
- parkinsonian (extrapyramidal) movement disorders
Hyperuricemia and hyperuricosuria. Massive cell death and nuclear breakdown generates large quantities of nucleic acids. Of these, the purines (adenine and guanine) are converted to uric acid via the purine degradation pathway and excreted in the urine. However, at the high concentrations of uric acid generated by tumor lysis, uric acid is apt to precipitate as monosodium urate crystals. Acute uric acid nephropathy (AUAN) due to hyperuricosuria has been a dominant cause of acute renal failure but with the advent of effective treatments for hyperuricosuria, AUAN has become a less common cause than hyperphosphatemia. Two common conditions related to excess uric acid, gout and uric acid nephrolithiasis, are not features of tumor lysis syndrome.
Pretreatment spontaneous tumor lysis syndrome. This entity is associated with acute renal failure due to uric acid nephropathy prior to the institution of chemotherapy and is largely associated with lymphomas and leukemias. The important distinction between this syndrome and the post-chemotherapy syndrome is that spontaneous TLS is not associated with hyperphosphatemia. One suggestion for the reason of this is that the high cell turnover rate leads to high uric acid levels through nucleobase turnover but the tumor reuses the released phosphate for growth of new tumor cells. In post-chemotherapy TLS, tumor cells are destroyed and no new tumor cells are being synthesized.
TLS should be suspected in patients with large tumor burden who develop acute renal failure along with hyperuricemia (> 15 mg/dL) or hyperphosphatemia (> 8 mg/dL). (Most other acute renal failure occurs with uric acid < 12 mg/dL and phosphate < 6 mg/dL). Acute uric acid nephropathy is associated with little or no urine output. The urinalysis may show uric acid crystals or amorphous urates. The hypersecretion of uric acid can be detected with a high urine uric acid - creatinine ratio > 1.0, compared to a value of 0.6-0.7 for most other causes of acute renal failure.
In 2004, Cairo and Bishop defined a classification system for tumor lysis syndrome.
- Laboratory tumor lysis syndrome: abnormality in two or more of the following, occurring within three days before or seven days after chemotherapy.
- uric acid > 8 mg/dL or 25% increase
- potassium > 6 meq/L or 25% increase
- phosphate > 4.5 mg/dL or 25% increase
- calcium < 7 mg/dL or 25% decrease
- Clinical tumor lysis syndrome: laboratory tumor lysis syndrome plus one or more of the following:
- increased serum creatinine (1.5 times upper limit of normal)
- cardiac arrhythmia or sudden death
A grading scale (0-5) is used depending on the presence of lab TLS, serum creatinine, arrhythmias, or seizures.
Patients about to receive chemotherapy for a cancer with a high cell turnover rate, especially lymphomas and leukemias, should receive prophylactic oral or IV allopurinol (a xanthine oxidase inhibitor, which inhibits uric acid production) as well as adequate IV hydration to maintain high urine output (> 2.5 L/day).
Rasburicase (Uricase) is an alternative to allopurinol and is reserved for patients who are high-risk in developing TLS. It is a synthetic urate oxidase enzyme and acts by degrading uric acid.
Alkalization of the urine with acetazolamide or sodium bicarbonate is controversial. Routine alkalization of urine above pH of 7.0 is not recommended. Alkalization is also not required if uricase is used.
Treatment is first targeted at the specific metabolic disorder.
Acute renal failure prior to chemotherapy. Since the major cause of acute renal failure in this setting is uric acid build-up, therapy consists of rasburicase to wash out excessive uric acid crystals as well as a loop diuretic and fluids. Sodium bicarbonate should not be given at this time. If the patient does not respond, hemodialysis may be instituted, which is very efficient in removing uric acid, with plasma uric acid levels falling about 50% with each six hour treatment.
Acute renal failure after chemotherapy. The major cause of acute renal failure in this setting is hyperphosphatemia, and the main therapeutic means is hemodialysis. Forms of hemodialysis used include continuous arteriovenous hemodialysis (CAVHD), continuous venovenous hemofiltration (CVVH), or continuous venovenous hemodialysis (CVVHD).
- Davidson MB, Thakkar S, Hix JK, Bhandarkar ND, Wong A, Schreiber MJ (April 2004). "Pathophysiology, clinical consequences, and treatment of tumor lysis syndrome". Am. J. Med. 116 (8): 546–54. doi:10.1016/j.amjmed.2003.09.045. PMID 15063817.
- d'Alessandro, V.; Greco, A.; Clemente, C.; Sperandeo, M.; De Cata, A.; Di Micco, C.; Maiello, E.; Vendemiale, G. (2010). "Severe spontaneous acute tumor lysis syndrome and hypoglycemia in patient with germ cell tumor". Tumori 96 (6): 1040–1043. PMID 21388073.
- Rampello E, Fricia T, Malaguarnera M (August 2006). "The management of tumor lysis syndrome". Nat Clin Pract Oncol 3 (8): 438–47. doi:10.1038/ncponc0581. PMID 16894389.
- A. R. Moossa, Stephen C. Schimpff, Martin C. Robson (1991). Comprehensive textbook of oncology, Volume 2. Lippincott Williams & Wilkins. Retrieved 2 May 2012. "... result in severe metabolic derangements (e.g., hyperuricemia, hypocalcemia, lactic aci- dosis, and the acute tumor lysis syndrome) which require expeditious management. Hyperuricemia Uric acid is the end product of purine catabolism."
- Cairo MS, Bishop M (October 2004). "Tumour lysis syndrome: new therapeutic strategies and classification". Br. J. Haematol. 127 (1): 3–11. doi:10.1111/j.1365-2141.2004.05094.x. PMID 15384972.
- Mayne N, Keady S, Thacker M (February 2008). "Rasburicase in the prevention and treatment of tumour lysis syndrome". Intensive Crit Care Nurs 24 (1): 59–62. doi:10.1016/j.iccn.2007.06.002. PMID 17698360.
- Coiffier B, Mounier N, Bologna S, et al. (December 2003). "Efficacy and safety of rasburicase (recombinant urate oxidase) for the prevention and treatment of hyperuricemia during induction chemotherapy of aggressive non-Hodgkin's lymphoma: results of the GRAAL1 (Groupe d'Etude des Lymphomes de l'Adulte Trial on Rasburicase Activity in Adult Lymphoma) study". J. Clin. Oncol. 21 (23): 4402–6. doi:10.1200/JCO.2003.04.115. PMID 14581437.
- Cammalleri L, Malaguarnera M (2007). "Rasburicase represents a new tool for hyperuricemia in tumor lysis syndrome and in gout". Int J Med Sci 4 (2): 83–93. doi:10.7150/ijms.4.83. PMC 1838823. PMID 17396159.